The Diabetes Forum Support Community For Diabetics Online banner
1 - 10 of 10 Posts

·
Registered
Joined
·
148 Posts
Discussion Starter · #1 ·
Hello all,

I've been eating low-carb (just meat and tofu protein, green and cruciferous veggies, coconut oil, olive oil) since diagnosis in early 2010. Since then, much of my diabetic symptoms were gone. I had blurriness of the eyes, soreness in the calf area of one leg, and other symptoms. Since eating low carb and adding metformin and glipizide to my regimen, I was able to keep my numbers in the 75~120 zone. Rarely do my numbers go further up than 120.

I'm still doing the same thing. And in the last 2 weeks or so, my numbers are creeping up. From the 110s during FBG to 125s this week. Prior to this time period, my numbers are usually in the 100~110s for FBG, so this is very baffling. I am starting to get blurriness in one eye, and that same soreness behind the same knee. And that worries me, because while my numbers DID go up, it isn't a huge jump like 180s (when I was experiencing all the symptoms) The only change that I can see is in the changes in generic brands from my pharmacy. Every so often, they change brands. Usually I don't get a change in readings, but this time, something changed. I'm unsure if it's the drugs or my body gaining tolerance to the drugs and causing numbers to slowly creep up.

Is it time to talk to the doc and have her up my meds or give it some more time by lowering protein intake and portion size? I usually eat 6oz of protein with about a 1-1.5 cup of veggies.

Thoughts? And thanks much in advance!
 

·
Registered
Joined
·
4,368 Posts
My first guess would be maybe you are coming down with something. My bgs had been consistenly in the 90's until a sinus infection hit and then a respiratory infection. Now they are in the 107-130 range and run about 10-20 points higher during the day. Even a very low carb diet doesn't help. This morning I forgot to take my morning metformin and when I tested after a 0 carb breakfast I was 143, WTH, Then I looked in the pill box and saw all 3 of my metformin sitting in the Tuesday spot. Also have you recently refilled any medications. Sometimes pharmacies change manufacturers and it can make a difference.
 

·
Super Moderator
Joined
·
6,162 Posts
  • Like
Reactions: foxl

·
Registered
Joined
·
1,298 Posts
I have had this happen with one brand of Metformin ER - the pills were slightly smaller and easier to take but my numbers were not as good. Luckily the meds changed brand again by the time my next prescription was filleed and everything returned to normal. It is worth discussing with your pharmacist/doctor.
 

·
Registered
Joined
·
148 Posts
Discussion Starter · #6 ·
Foxl: No significant increase or decrease in weight. Never had the GAD-65 test, but had a c-peptide, and is normal there.

jwags: Hmm.. you do have a point there. Maybe I am coming down with something? I'm not feeling 100%. Will have to see how I feel in the next few days. As for meds, my metformin and glipizide are from the same manufacturers.. the only one that changed is lisinipril, which I don't think affects BG numbers?

I think I'll give it a couple more days to see if I come down with something. I'm feeling OFF at this point.

Thanks to all for your suggestions and thoughts.
 

·
Registered
Joined
·
4,368 Posts
I hate colds because you feel fine but your bgs are all over the place. I think it is the stress hormones trying to fight off the infection. I've had a few times when I picked up my refill that I find the pills look different. It always says the same thing on the front- Metformin. Every pill has a number on it and you can google it and find who the manufacturer is. When I talked to the pharmacist he told me others had the same problem. It could also be a bad batch that is not as effective. The other option is that it is just Diabetes, sometimes it has a mind of its own. Did you eat anything in the past week or so that you don't normally eat? I know with me when I over indulge even if it is low carb my bgs are off for a week or so.
 

·
Registered
Joined
·
259 Posts
...another thought; different generics may contain different fillers, you may have a certain sensitivity to the different filler. Just a thought.
 

·
Registered
Joined
·
2,055 Posts
I know when I was suffering with a cold recently my bg's were up and down drastically. It is really difficult to treat our diabetes when our bodies are trying to fight off other illnesses. At least your numbers are not in dangerous ranges, so just try to deal with it and hopefully whatever is going on will work itself out. I know that even sometimes I am not feeling ill, but my bg's will raise for who knows? Sometimes even something you are used to eating will occasionally raise your bg. It just makes no sense, but neither does diabetes.
Also, it is still worth mentioning to your doctor regarding the meds and your system becoming immune to them. I have had this happen in the past. Hence why I now do the insulin. Gotta give my old pancreas and beta cells a rest for a while.
Take care of yourself. This is the time of year when viruses and colds and flu's are running amok.
 

·
Registered
Joined
·
148 Posts
Discussion Starter · #10 ·
Hi all,

It seems I have allergies, not a cold, but enough to raise my numbers! Crazy! And not a full blown allergy, just eye allergy. Now that I am treating it with an anti-histamine drops my numbers are returning to normal. WOW.

So apparently I've been sporting it for some time, and did not know? (well, I don't have the usual itchy, runny eyes) Will see if the other odd symptoms go after things stabilize. But PHEW!!!

Jwags: My body reacts to non-regular foods in a weird way. It does not spike after eating (sometimes actually goes lower), but shows up during the FBG reading, and my numbers remain slightly higher than normal for about a week.

Minismom: I'll see if my numbers stay in the lower levels for a week or so. If not, might check back with the pharmacy.. But thanks for the suggestion.

Naynay: It always feels like a balancing act, doesn't it? So hard to keep things consistent. If things don't stabilize soon, then I'll have to look into changing things with the doc.

Thank you all!
 
1 - 10 of 10 Posts
Top